Estrogen deficit is associated with mental health disorders, emotional difficulties, memory impairment, and other cognitive failures. Recently, considerable attention has been paid to bioflavonoids and their properties as phytoestrogens to alleviate symptoms related to estrogen deficit. Anthocyanins are antioxidant flavonoids with various physiological activities. We have previously shown that anthocyanins inhibited depression-like symptoms in ovariectomized rats. The aim of the present study was to investigate the effects of anthocyanins on learning and memory of ovariectomized rats in a shuttle-box active avoidance test.
Female Wistar rats (250-280 g) were housed in three groups: group 1, control, nonovariectomized rats; group 2, ovariectomized rats; and group 3, ovariectomized rats, treated with anthocyanins (200 mg/kg PO) for 15 days after ovariectomy. On the 25th day after ovariectomy, an active avoidance shuttle-box test was performed.
In the shuttle-box test, ovariectomized rats showed significantly increased latency time and total errors and decreased number of avoidances in the learning sessions. The group of ovariectomized rats treated with anthocyanins had considerably increased number of avoidances and significantly decreased latency time and total errors during the learning sessions. In memory retention tests, significant differences were observed between control, ovariectomized rats and ovariectomized rats treated with anthocyanins.
Our results suggest that anthocyanins improve learning and memory of rats with estrogen deficit caused by ovariectomy.
The aim of the present study was to investigate the effects of anthocyanins on learning and memory of ovariectomized rats. The results suggest that anthocyanins improve learning and memory in rats with estrogen deficit after ovariectomy.
From the Department of Pharmacology and Toxicology, Medical Faculty, Medical University-Sofia, Sofia, Bulgaria.
Received March 20, 2008; revised and accepted June 24, 2008.
Financial disclosure: None reported.
Address correspondence to: Miroslava Varadinova, MD, Department of Pharmacology and Toxicology, Medical University-Sofia, 2 Zdrave St, Sofia 1431, Bulgaria. E-mail: email@example.com